Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 214, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2014, 7:25 PM CDT for Morton County, Stanton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2014, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 7, 2014, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 5:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS53 KDDC 080025
SVRDDC
KSC129-187-080115-
/O.NEW.KDDC.SV.W.0214.140808T0025Z-140808T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT THU AUG 7 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MORTON COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 815 PM CDT
* AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF BARTLETT...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR...RICHFIELD AND MANTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3750 10205 3763 10182 3709 10175 3711 10205
TIME...MOT...LOC 0024Z 245DEG 17KT 3729 10201
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
943
WWUS53 KDDC 080050
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU AUG 7 2014
KSC129-187-080115-
/O.CON.KDDC.SV.W.0214.000000T0000Z-140808T0115Z/
STANTON KS-MORTON KS-
750 PM CDT THU AUG 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MORTON
AND SOUTHWESTERN STANTON COUNTIES UNTIL 815 PM CDT...
AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RICHFIELD...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. VERY FREQUENT
LIGHTNING AND HEAVY RAINFALL ARE ALSO OCCURRING.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RICHFIELD AND MANTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3750 10205 3763 10182 3709 10175 3711 10205
TIME...MOT...LOC 0050Z 245DEG 17KT 3726 10189
HAIL...1.25IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:18 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 7, 6:18 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 618 PM CDT Thu Aug 7 2014 ...Updated for Aviation... .SHORT TERM...(This evening through Friday) ISSUED AT 315 PM CDT THU AUG 7 2014 The most substantial change in the forecast was to increase POPs across the board with much higher confidence that a mesoscale convective system (MCS) will materialize over southwest Kansas later this evening. Several ingredients are in place including 1) right-entrance region of an upper tropospheric jet streak moving across Colorado, 2) lower tropospheric response with increasing upslope momentum in response to deep tropospheric ascent due to (1), 3) ample low level moisture with lower-mid 60s dewpoints from northwestern Oklahoma west-northwestward in an axis into southeastern Colorado. All of the short-term, high resolution models suggest an MCS will mature over southwest Kansas during the 00-06Z time frame this evening. POPs were increased to Likely across the board with widespread three-quarter inch QPF amounts in the grids. Despite the anticipated forward-propagation of MCS, there should still be some locally excessive rainfall leading to perhaps some brief flooding. There will also be enough deep tropospheric shear (0-8km AGL) to support organized severe storms, especially closer to the Colorado border, which matches the latest Storm Prediction Center outlook of Slight Risk. During the 09-12Z time frame, the MCS will be exiting the southwest Kansas region as it also begins to decrease in intensity. In the wake of the MCS on Friday, temperatures will struggle to get much above the mid 80s for most location as the atmosphere recovers. .LONG TERM...(Friday night through Thursday) ISSUED AT 315 PM CDT THU AUG 7 2014 Several opportunities exist for deep moist convection through the Friday night through early Monday morning period. Aside from MCS outflow boundaries distorting the wind field, weak upslope flow will be the prevailing surface conditions. By Friday evening the models are in a pattern of increased low level pressure gradient as a result of pressure falls over east central CO. The NAM displays a surge in surface moisture during the day on southerly winds while an MCS develops along the baroclinic zone over the KS/NE line. We've used a blend of the NAM and the NAM MOS products for this, supporting fair chances for convection primarily east of a Garden City to Ashland line. Additional diurnal surface based storms may occur early to mid afternoon Saturday as drier downslope air over the panhandles lifts northeastward across the southern counties as a warm front/dryline into the southern counties (mainly south of a Syracuse-Jetmore -Stafford line). Given the moist easterly boundary layer flow, additional scattered storms, clusters or even MCS episodes are possible both Saturday and Sunday late afternoon, evening and overnight. Beyond Monday, and upper ridge become much more amplified across the central Rockies into the Northern Plains states. The lee troughing will probably be confined to the far northern Great Plains of eastern Montana and Wyoming though mid week, thus relegating any convective development to generally suppressed storms moving off the higher terrain of Colorado late in the afternoon. By about Wednesday or Thursday the models break down the ridge with a transient shortwave, Additionally, surface high pressure will be moving through the area into the Mississippi valley, developing the lee surface trough much farther south. These features may set the stage for better organized convection farther east into western and central Kansas in the latter half of the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 610 PM CDT THU AUG 7 2014 An upper level wave is forecast to move across western Kansas tonight with a marginally severe MCS. Current thoughts are the front edge of thunderstorms will be moving into KGCK by 03Z and to KDDC and KHYS by 05-07Z. Then exiting after 07-09Z. Some MVFR conditions are possible with the MCS. Some small hail, strong winds and heavy downpours will be the main threat. Weak upslope flow continues in the morning with scattered storms again in the mid to late afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 86 68 91 / 60 10 30 30 GCK 66 85 65 91 / 60 10 20 20 EHA 65 88 66 92 / 60 10 10 20 LBL 67 90 67 93 / 50 10 10 20 HYS 68 85 67 91 / 60 30 50 10 P28 72 91 70 93 / 50 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Kruse
Hazardous weather outlook, Aug 7, 3:21 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU AUG 7 2014 KSZ030-031-043>046-061>066-074>081-084>090-082030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 321 PM CDT THU AUG 7 2014 /221 PM MDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST KANSAS FROM THE MID EVENING THROUGH OVERNIGHT HOURS TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL GENERALLY BE ALONG AND WEST OF HIGHWAY 283 TO THE COLORADO BORDER WHERE ISOLATED LARGE HAIL EVENTS WILL BE POSSIBLE UP TO HALF DOLLAR SIZE. A FEW DAMAGING WIND GUSTS TO 65 MPH WILL ALSO BE POSSIBLE. MUCH OF THE ARE WILL BE VULNERABLE TO TORRENTIAL RAINFALL RATES, PERHAPS LEADING TO SOME BRIEF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ACROSS CENTRAL AND SOUTHWEST KANSAS WILL CONTINUE THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING, ESPECIALLY WEST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Aug 7, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 55 min |
| Aug 7, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 55 min |
| Aug 7, 9:25 PM CDT | Special Weather Statement | DDC | Seward | 50 min |
| Aug 7, 10:00 PM CDT | Special Weather Statement | DDC | Lane, Ness | 45 min |
| Aug 7, 10:41 PM CDT | Special Weather Statement | DDC | Ford | 94 min |
| Aug 7, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.